A 38-year-old Hispanic male who immigrated from Ecuador in 2001 and who, at the time of his initial presentation, had been working in construction, landscaping and masonry, presented to our emergency department (ED) with a chief complaint of trismus, voice changes, stiffness, and tremors. At the time of his presentation to our ED, he had already had two prior ED visits elsewhere, where he was treated with nonsteroidal anti-inflammatories, prednisone, and cyclobenzaprine that did not offer any significant relief.
Explore This IssueACEP Now: Vol 42 – No 04 – April 2023
The patient’s third ED visit occurred about 10 days after the initial onset of symptoms with reports of worsening of all the aforementioned symptoms, impairing his ability to ambulate and eat. He denied a history of any recent cuts or open wounds, tick bites, headache, fever, or rash.
Physical exam revealed a non-intoxicated middle-aged gentleman sitting in a wheelchair, requiring assistance from his wife to ambulate. His vital signs were normal and his exam was notable for trismus, mild voice muffling, left lower extremity rigidity, 3+ brisk reflexes throughout, and right ankle clonus. Diphenhydramine was initially attempted for treatment of presumed dystonic reaction. This treatment was unsuccessful.
Given the history provided along with exam findings, tetanus was high on the differential diagnosis. He was given a tetanus toxoid injection, started on metronidazole, and was given tetanus immune globulin. Neurology and infectious-disease teams were contacted and the patient was admitted to the hospital under the neurological service. Initial laboratory exams were unremarkable, including a normal serum lactate, complete blood count, comprehensive metabolic panel, troponin, respiratory multiplex, and thyroid stimulating hormone.
The infectious disease consult team agreed with the diagnosis of potential tetanus infection with a possible source being spore inhalation considering his type of work; strychnine poisoning was also raised as a consideration. During his admission, he was continued on treatment for suspected tetanus infection and had further inpatient testing with the following results: tetanus antitoxoid antibodies: <10 (recall he was last vaccinated for tetanus 12 years prior) and a serum drug screen which was positive for diazepam, nordiazepam, and metronidazole. His strychnine level was negative. The rest of the workup, including MRI of the brain and cervical spine with and without contrast, were unremarkable.
The patient received metronidazole and diazepam during admission with some improvement of his symptoms and was discharged to rehabilitation with instructions to continue metronidazole for 10 days and follow up with the infectious-disease clinic to complete his tetanus toxoid vaccine series. During his follow-up visit, the patient was found to have improvement of symptoms along with a left popliteal fossa wound that was considered the true source of his tetanus.